At first, Jackie Beaton thought she had a bad case of stomach flu.
Then the Fremont woman began wondering what she might have eaten that could have caused the watery diarrhea and severe abdominal pain.
Beaton never suspected an antibiotic she’d finished taking a month earlier would contribute to such miserable symptoms — resulting in an emergency room visit and later an overnight hospital stay.
But Beaton would learn she had C. diff.
That happened about 10 years ago and since then medical professionals have seen an increase in cases, probably due to increased awareness.
Clostridioides difficile — commonly called C. diff — is a bacterial illness made worse by taking antibiotics.
It colonizes (lives) in the colon and is infectious. Usually, people don’t become infected with it unless they’ve been on antibiotics for something else, said Dr. Angela Sukstorf, infection disease specialist with Methodist Fremont Health.
“The antibiotic kills the bad germs from the infection, but also kills the good bacteria in the colon,” Sukstorf said. “This is allowed to overgrow and then when it’s allowed to overgrow it starts to produce toxins — so poisons basically — that attack the walls of the colon,” Sukstorf said.
As a result, it’s painful.
Beaton can attest to this.
“The abdominal pain was horrible,” she said. “It felt like labor pains to me and I was told that was basically the good bacteria fighting the bad bacteria. You could actually feel them duking it out. It hurt.”
Besides pain and watery diarrhea, symptoms include: fever and sometimes nausea and vomiting. Patients usually become dehydrated and go to their doctors.
C. diff is treated with oral antibiotics that are different than what’s used for other infections. The main one used is called Vancomycin, which kills the C. diff.
Those susceptible to C. diff can include: anyone who’s been on antibiotics, especially older people who have other medical problems; those who don’t have strong immune systems; and those who’ve been in the hospital or at nursing homes.
Sukstorf said she probably sees about 50 in-patient cases a year.
“But we rarely have a case that’s acquired in the hospital,” Sukstorf said. “They come in with it.”
Sukstorf has seen a steady incline of cases.
“We’ve increased awareness in the community and with all of the physicians. We’ve made several policy changes in the hospital to make all the nursing staff aware and able to order tests to pick it up faster,” she said.
The increase also could be attributed to the prevalence of the antibiotics being prescribed.
“Antibiotics are over-prescribed,” she said.
About 30 to 50 percent of antibiotics prescribed in doctors’ offices or urgent care settings are unnecessary.
“They’re prescribing them for viral infections at the request of the patient,” she said. “Most of the patients who go to their doctors for coughs and colds—those are viral infections. Even ear infections are mostly viral so they don’t require treatment with antibiotics, but a lot of times antibiotics were thought of as being safe medications that we could give — just in case.
“But that’s just not the case,” Sukstorf continued. “They do have side effects. They can cause collateral damage with the C. diff.”
People, who have severe diarrhea and can’t stay hydrated or those who see blood in their stools, need to go to their doctor, urgent care or the emergency room.
Those who have C. diff are very sick. They’re not able to get around, especially older individuals — who may have such severe diarrhea that they can’t make it to the bathroom and so weak they can’t get out of bed.
People, who’ve had C. diff once, are more prone to get it again — especially if they take more antibiotics.
“I usually tell my patients not to take any unnecessary antibiotics at all — but especially not for about six months afterward, because you can continue to have the bacteria in your colon,” Sukstorf said.
What if a person gets another type of bacterial infection?
“I sometimes have to give them the antibiotic for the C. diff at the same time as the antibiotic for a urinary tract infection or pneumonia, to prevent it from coming back,” she said.
About one in five patients end up with a recurrent case of C. diff, where it doesn’t go away with the first course of antibiotics. In those cases, additional antibiotics must be given.
“If that doesn’t work, I use a tapering dose of antibiotics,” she said.
That means the patient is on less and less of a dose of antibiotic for a longer period of time.
Should that not work, the patient will receive a fecal transplant.
“We’re doing a lot more of those,” Sukstorf said.
In these cases, a donor stool is put into a capsule which the patient swallows or the stool is transplanted during a colonoscopy.
Beaton recalls her experience with C. diff, which occurred about a decade ago.
At that point, she’d never heard of C. diff and she didn’t fit the typical patient type for it. She wasn’t an older or nursing home patient.
“I thought it was just a bad stomach bug,” Beaton said.
Symptoms continued and the abdominal pain was terrible. She wondered if she could have eaten something that would have caused the problem.
But no one else in her house was sick.
Beaton would go to the emergency department at the hospital, where she received a diagnosis of C. diff. She was prescribed a strong dose of antibiotics. At one point, she’d become dehydrated and was hospitalized overnight to receive more fluids in her system.
She’d slowly begin to feel better.
Beaton noted that she’d finished taking an antibiotic for a sinus infection a month before her C. diff symptoms.
“But an antibiotic changes the inside of the colon for months. One dose of antibiotic can change the type of bacteria that live in your colon for months,” Sukstorf said.
Sukstorf said the hospital is taking steps to try to prevent C. diff.
“We have an antibiotic stewardship committee,” Sukstorf said. “We’re trying to limit the number of antibiotics that are used in the hospital and then we also try to limit the number of antibiotics that are used in our nursing home at Dunklau Gardens — and we continuously educate the medical staff about unnecessary antibiotics, inpatient and outpatient.”
Beaton is grateful she hasn’t had a repeat bout of C. diff.
“I can’t imagine if you are older and have mobility issues,” Beaton said. “It wipes you out. You feel like you don’t have any energy.”
Build your health & fitness knowledge
Sign up here to get the latest health & fitness updates in your inbox every week!